Missouri, 2018

Drought in Missouri, January 1 to 31, 2018

January 1 to 31, 2018 · NWS PAH · 4 events in 4 counties and zones

Severe drought conditions persisted across the Ozark foothills of southeast Missouri through the first month of the new year. A lack of precipitation caused soil moisture to remain low.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions persisted across the Ozark foothills of southeast Missouri through the first month of the new year. A lack of precipitation caused soil moisture to remain low. Stock ponds continued to run low in some areas. The dry conditions contributed to an above normal potential for wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1147 PM CST Sun Dec 31 2017

.UPDATE...
Issued at 1147 PM CST Sun Dec 31 2017

Updated aviation discussion for 06Z TAFs.

UPDATE...Issued at 541 PM CST Sun Dec 31 2017

Updated the forecast to add in isolated flurries over the I-64
corridor through southern Illinois and all of southwest Indiana
through 03Z. A band of stratocumulus will slowly pass south across
this region this evening, but the best chances to see some flurries
will be in Pike, Warrick and Spencer counties in Indiana. KHNB just
east of there has reported flurries the last couple of hours and
there are some weak echoes on radar in that area. No impacts are
anticipated.  ..DRS..

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 200 PM CST Sun Dec 31 2017

Main forecast story in the short term continues to lie with the
bitterly cold arctic blast that has overtaken the region. A large
dome of high pressure will continue to move slowly southeast
through the Midwest and Plains states tonight/New Years Day, then
settle into the lower OH Valley Monday night/Tuesday. Lows will
be in the single digits to even slightly below zero, with the
coldest readings up along the I-64 corridor. Blustery north winds
10 to 15 MPH will push wind chill readings at most locations down
to between -10 and -20 tonight into early New Years Day. Despite
ample sunshine, New Years Day afternoon will see actual air temps
struggle to get out of the single digits along the I-64 corridor,
with teens elsewhere. Winds will then slacken some Monday night
into Tuesday as the surface highs nears the region. However,
excellent radiational cooling with crystal clear skies will result
in wind chills near -10 once again. Therefore, will continue the
wind chill advisory through Tuesday morning. We may get just a bit
of moderation in temps Tue/Tue night as surface winds turn more
southwesterly ahead of the next approaching cold front. Will still
be quite cold though, with highs Tue in the teens/lower 20s and
lows Tue night near 10 to lower teens.

.LONG TERM...(Wednesday through Sunday)
Issued at 200 PM CST Sun Dec 31 2017

With this forecast issuance, the first hint of above freezing
temperatures and measurable precipitation chances will move into the
picture late next Sunday (January 7th) into Monday (January 8th).

The latitudinal component of the northwest flow shortwave will help
establish and enhance significant warm air advection into the WFO
PAH forecast area next weekend, will likely shift significantly
among the deterministic and ensemble guidance this week.  As of
Sunday morning, the deterministic 12z Sunday GFS was much further
north into the Northern Plains with the circulation, similar to the
00z Sunday GFS Ensembles.  The 00z/12z Sunday deterministic ECMWF
was much further south and slower with the system.  The net impact
for both systems is to tap into the moisture from the now open Gulf
of Mexico flow and increase low level warm air advection at low
levels to support above freezing temperatures and liquid
precipitation over most, if not all of the WFO PAH forecast area.

At this time, have decided to keep the daytime hours next Sunday dry
and postpone/reduce the chances of rain into Sunday night (January
7th/8th). Model uncertainty on the timing of the next system
suggests that lower and/or no PoPs may be the way to go at this
time.

&&

.AVIATION...
Issued at 1147 PM CST Sun Dec 31 2017

The scattered to broken 2500 ft deck drifted into southern portions
of the area during the evening and should exit the region in the
next couple of hours. Left behind will be VFR conditions with clear
skies. Winds will remain north/northwest around 10 knots through
Monday, then begin to subside by Monday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until noon CST Tuesday for ILZ075>078-
     080>094.

MO...Wind Chill Advisory until noon CST Tuesday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Chill Advisory until noon CST Tuesday for INZ081-082-
     085>088.

KY...Wind Chill Advisory until noon CST Tuesday for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Dec 31, 2:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
245 PM CST Sun Dec 31 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
245 PM CST Sun Dec 31 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A wind chill advisory is in effect. Wind chills are expected to fall
to between -10 and -20 by late tonight. Please see the advisory
product for more details.

.DAYS TWO THROUGH SEVEN...New Years Day through Saturday

A wind chill advisory will remain in effect through Tuesday morning.
Please see the advisory product for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Butler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Carter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Wayne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732709, 732710, 732711, 732712.